U.S. doctors online nowAsk doctors free
A 45-year-old member asked:

how can accutane be dangerous?

3 doctor answers5 doctors weighed in
Dr. Ralph Morgan Lewis
Family Medicine 38 years experience
Very potent med with: Numerous potentially severe side effects: known to cause birth defects; can cause loss of bone mass, inflammatory bowel, liver damage, pancreatitis, psychosis, severe allergic reactions, hearing impairment, cataracts, inflamed optic nerve, & many others. Should be administered only by dermatologist well trained in its use & dangers.
Dr. Joseph Eastern
Dermatology 44 years experience
Mostly birth defects: The birth defect risk is quite real; you cannot get pregnant while taking it. But with all respect to previous answerer, other dangers have been overblown, and no cause-effect has ever been proven for many of them. That doesn't mean they never happen, but in 30+ years of prescribing it I have never seen any of them. I agree it should only be prescribed by a dermatologist well trained in its use.
Dr. Ralph Morgan Lewis
Family Medicine 38 years experience
Very potent med with: Numerous potentially severe side effects: known to cause birth defects; can cause loss of bone mass, inflammatory bowel, liver damage, pancreatitis, psychosis, severe allergic reactions, hearing impairment, cataracts, inflamed optic nerve, & many others. Should be administered only by dermatologist well trained in its use & dangers.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Similar questions

A 29-year-old member asked:

Is it dangerous to take too much accutane?

2 doctor answers4 doctors weighed in
Dr. Tsu-Yi Chuang
Dermatology 50 years experience
Yes.: Your triglyceride and/or cholesterol may rise. But there's no evidence to suggest that it cause depression/suicide and colitis.
A 27-year-old member asked:

Is Accutane dangerous when used according to the directions?

2 doctor answers6 doctors weighed in
Dr. Margaret Mann
Dermatology 19 years experience
No: When taken under the close monitoring of your doctor, Accutane is safe and one of the most effective medicines we have for acne. Most patients will experience dry skin. Muscle and joint aches are uncommon. Accutane may raise your cholesterol and liver enzymes so routine blood work is important. Rare side effects include depression and birth defects if women take this medication while pregnant.
A 23-year-old male asked:

I take Accutane 5 mg 3x week, and always give me headaches its that dangerous?

1 doctor answer1 doctor weighed in
Dr. Alvin Lin
Dr. Alvin Lin answered
Geriatrics 30 years experience
Isotretinoin: It's not clear to me why you're taking Isotretinoin three times weekly rather than daily as indicated. Regardless, headaches are a known common adverse reaction as noted by epocrates.Com. As always, it's best to discuss risks, benefits & alternatives w/your physician before accepting any medication, therapy or surgery especially when directions aren't as usual.
A 20-year-old female asked:

When i get off Accutane i'm going to ve so scared to break out again! do you reccomend the dermalogica kit for combo/oily kit as a regiment?

1 doctor answer3 doctors weighed in
Dr. HECTOR Franco
Dermatology 46 years experience
Ask your doctor: Isotretinoin is a highly effective treatment with lasting benefits. Most patients do not require any treatment for their acne after completing a standard course of isotrenoin therapy. A small percentage of patients will have a recurrence of their acne but even then it tends to occur a year or more after stopping isotretinoin. If that happens, consult your dermatologist.
A 36-year-old member asked:

Can you tell me is Accutane dangerous?

1 doctor answer3 doctors weighed in
Dr. James Ferguson
Pediatrics 46 years experience
Can be: Accutane is recognized as a potential cause of serious birth defects if taken during pregnancy. It is also known to cause significant intestinal tract problems in a fraction of patients. If used only when needed and precautions are taken to limit the risks, it is a good medication.

Related questions

A 21-year-old member asked:
2 doctor answers5 doctors weighed in
A 33-year-old member asked:
1 doctor answer2 doctors weighed in
A 48-year-old member asked:
1 doctor answer2 doctors weighed in
A 46-year-old member asked:
1 doctor answer3 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Jul 30, 2017
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits
$15 per month

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.